Journal Logo

Breaking News

Read breaking news and articles published ahead of print. Tell us what you think and comment on your colleagues’ views about EMN articles.

Wednesday, March 18, 2020

AHEAD OF PRINT: TOXICOLOGY ROUNDS

Unexplained Bradycardia? Consider Imidazolines

BY LEON GUSSOW, MD

Give me a decent bottle of poison, and I'll construct the perfect crime.—Agatha Christie

When Stacy Hunsucker died in her North Carolina home in September 2018, it seemed to be the tragic final act of a longstanding medical drama. Mrs. Hunsucker, a 32-year-old preschool teacher and mother of two, had been mysteriously ill for years, with multiple hospital admissions from recurrent episodes of unexplained bradycardia. (Washington Post. Dec. 23, 2019; https://wapo.st/3bxjExr.) In fact, she suffered cardiac arrest during childbirth in 2015 and required a pacemaker.

Still, some things looked suspicious. Her husband Joshua Hunsucker, 35, a paramedic, kept changing his story about what he was doing just before finding her body. He told the police he was outside checking on his car. He told a friend that he had been out for a walk. He told another that he had been chopping wood in the backyard. He told Stacy's mother that he was working on his computer in the kitchen when he saw his wife slumped over.

tox.jpg

When Hunsucker collected a $250,000 payment from Stacy's life insurance policy, his mother-in-law accused him of insurance fraud. After a long investigation, the police charged him with first-degree murder this past December. The alleged murder weapon? Tetrahydrozoline (THZ), the active ingredient in eye drops and many nasal decongestants. When the police ran toxicologic tests on Stacy's blood—stored because she had enrolled in an organ donor program—they found very high levels of the drug.

Surprisingly, this was not the only case in the news recently in which THZ was used as a weapon. Lana Sue Clayton, 53, pleaded guilty to manslaughter in January after being charged with killing her husband by putting eye drops in his drinking water over three days in 2018. Tests on post-mortem blood samples showed toxic levels of THZ. Clayton was sentenced to 25 years in prison. (Washington Post. Jan. 17, 2020; https://wapo.st/2Sr2REv.)

PACED
Many medical professionals don't consider eye drops when they think of poisons capable of causing significant morbidity or even death, but emergency physicians should be familiar with the effects of THZ and similar over-the-counter topical imidazolines such as naphazoline and oxymetazoline.

Imidazolines function as agonists at the a2[LH1]  and, perhaps more importantly, specific imidazoline receptors. Peripheral effects include vasoconstriction, which is why topical application can clear up bloodshot eyes. Centrally, imidazolines are sympatholytic, decreasing the release of sympathetic neurotransmitters such as norepinephrine, and lowering the heart rate and blood pressure. Increased vagal tone also contributes to imidazoline-induced bradycardia.

The important thing to remember is the term eye drops because a significant dose of these drugs will cause everything to drop: heart rate, blood pressure, respiratory rate, mental status, body temperature, muscle tone, and pupil size (miosis). Because of additional peripheral a1[LH2]  stimulation, transient initial hypertension is sometimes seen before hypotension ensues.

Imidazolines should be considered in the differential diagnosis when managing a patient with bradycardia that has no other obvious cause. Patients with a hemodynamically significant slow heart rate sometimes need cardiac pacing, so the convenient mnemonic for toxic causes of bradycardia is PACED:

          P: Propranolol and Poppies (opioids)

          A: Anticholinesterase insecticides and nerve Agents

          C: Calcium-channel blockers

          E: Eye drops, nasal decongestants, and other imidazolines such as clonidine

          D: Digoxin

A Taste Test
Tetrahydrozoline is often described as colorless, odorless, and tasteless. Anyone who has used Visine or another THZ eye drop can see that it has no color or odor, but is it really tasteless? To check this, my wife and I had a taste test. (Warning: I am a trained professional. Do not try this at home.) First, we put one drop of 0.05% THZ on our tongues. We agreed it had a vague chemical taste but nothing overpowering. Next, we stirred an entire 15 mL bottle of Visine into eight ounces of purified water and took a sip. The water developed a faint stale, bitter note on the back of the tongue, but nothing that would seem out of place when drinking quotidian Chicago tap water. So, yes, THZ is essentially tasteless.

A 2012 FDA safety announcement said this about THZ: "Ingestion of only a small amount (1-2 mL; for reference, there are 5 mL in a teaspoon) of the eye drops or nasal spray can lead to serious adverse events in young children." (http://bit.ly/31VtpRB.) Similar detrimental effects have been reported in adults who ingest 10-30 mL of 0.05% THZ solution. The typical lethal dose of THZ is unknown for children or adults because no fatal case reports of THZ ingestion have been published in the medical literature.

There is no specific antidote for THZ overdose. Treatment consists mainly of supportive care and appropriate observation. Hemodynamically significant bradycardia can be treated with atropine, along with fluids for hypotension. THZ is rapidly absorbed after ingestion, with symptom onset usually within an hour or two. Signs and symptoms generally resolve within 24-36 hours.

It is remarkable that a PubMed search yielded no results for THZ deaths when two recent cases of proven or alleged homicide using the drug have been reported in the popular media over the past few months. The take-home lesson for clinicians: Remember that THZ eye drop overdoses cause drops in CNS function, pulse rate and blood pressure, and muscle tone and be sure to include imidazolines on the list of medications that can cause bradycardia.

Dr. Gussow is a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog at www.thepoisonreview.com, follow him on Twitter @poisonreview, and read his past columns at http://bit.ly/EMN-ToxRounds.

Send me the emn enews photo.jpg